HPLC helps highlight acetaminophen overdosing
HPLC can flag up overdoses of acetaminophen, research reveals

HPLC, UHPLC

HPLC helps highlight acetaminophen overdosing

16 Mar, 2011

Published over 15 years ago. See the latest and most current information on HPLC, UHPLC.

High performance liquid chromatography (HPLC) has been used to help identify overexposure to acetaminophen using the biomarker of acetaminophen-cysteine adducts (APAP-CYS).

Writing in BMC Gastroenterology, an open-access periodical covering all aspects of diagnosing, managing and preventing gastrointestinal and hepatobiliary illness, the team from a number of US academic and healthcare institutions explain how APAP-CYS concentrations change following treatment with acetaminophen.

After initial normal doses, HPLC analysis of serum levels show a fall in APAP-CYS concentrations; however, excessive repeated exposure or acute overdosing can cause the reverse effect, with serum levels increasing.

This could allow levels of the adducts to act as indicators for when therapy has progressed beyond the beneficial stage and is putting the patient under the threat of toxicity if it were to be prolonged.

Scientists working on the project included representatives of Denver Health, the University of Colorado, Vanderbilt University, Arkansas Children's Hospital, Michigan State University and the University of Massachusetts.

Latest News

Explore Our Other Sites

Labmate Online
Single medium supports both 2D and 3D pluripotent stem cell culture and growth
Explore more Arrow
Envirotech Online
Peristaltic pumps for high-purity oxygen applications
Explore more Arrow
Pollution Solutions Online
Vacuum technology enables efficient lithium-ion battery recycling with recovery rates of up to 95%
Explore more Arrow
Petro Online
The expanding role of high-temperature, high-shear viscometry in modern engine oil development
Explore more Arrow